MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; Ventricular (assist) bypass

THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; Ventricular (assist) bypass
Model Number 106128
Medical Device Problem Code Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/14/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the backup battery (ebb) was used in an existing system controller and immediately had an ebb fault alarm.The ebb was used in another system controller and the same alarm occurred.A self-test did not clear the alarm and the ebb was replaced.The ebb had not yet been issued to a patient.The ebb was initially being charged for use when the ebb fault occurred.
 
Additional Manufacturer Narrative
Section g4: there was no patient involved in this event.The pma# provided is associated with the device¿s most recent approval.Manufacturer's investigation conclusion: the reported event of a backup battery fault alarm was confirmed via evaluation.The 11v backup battery (serial number: (b)(6)) was returned for analysis in unremarkable condition, and log files were not sent for analysis.The 11v backup battery was functionally tested and the reported backup battery fault alarm was reproduced.The 11v backup battery connected to a lab reference system controller and a backup battery fault alarm due to a circuit fault was active.The backup battery printed circuit board (pcb) underwent circuit analysis, and it was observed that component d52 was shorted.Provided information revealed that the battery had not yet been issued to a patient and that in an effort to charge the battery for use, the fault happened immediately.The root cause for the reported event was determined to be due to d52 being shorted.A manufacturing analysis task was opened under to further investigate this issue.The receiving and inspection documents for the emergency backup battery (serial number: (b)(6)) were reviewed and found to have passed.Heartmate 3 instructions for use section 2 ¿system operations¿ and heartmate 3 patient handbook section 2 ¿how your heart pump works¿ address how to properly maintain the backup battery over time.Heartmate 3 instructions for use section 7 entitled ¿alarms and troubleshooting¿ and heartmate 3 patient handbook section 5 ¿alarms and troubleshooting¿ addresses how to properly interpret all system alarms including backup battery fault alarms.Additionally, it outlines actions to take if the alarms cannot be resolved.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21172388
Report Number2916596-2025-00420
Device Sequence Number13114864
Product Code DSQ
UDI-Device Identifier00813024011255
UDI-Public(01)00813024011255(17)260401(11)240501
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2026
Device Model Number106128
Device Catalogue Number106128
Device Lot Number10360990
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/15/2025
Initial Report FDA Received Date01/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown